Tornadoes · United States · Texas · 2008
EF0 tornado, Anneta to Aledo, Texas, April 17, 2008
From Anneta to Aledo, this EF0 tornado ran 0.7 miles across Parker County on April 17, 2008, touching down at 7:20 PM CDT and reaching 40 yards wide. It killed nobody, and did $3,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 17, 2008
- Touchdown
- 7:20 PM CDT (00:20 UTC)
- Lifted
- 7:21 PM CDT (00:21 UTC)
- On the ground
- 1 minutes
- Path length
- 0.7 miles (1.1 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- County
- Parker County
- Touchdown point
- 32.757, -97.601
- Lift-off point
- 32.757, -97.590
- Record number
- 0804171820-01
What the Weather Service recorded
A potent supercell developed during the afternoon and moved eastward along a cold front. This storm was responsible for hail as large as baseballs as it moved across Jack, Stephens, Palo Pinto, Parker, and Tarrant Counties. A squall line developed along the southward moving cold front later that evening, producing a few reports of thunderstorm winds and large hail.
A storm spotter reported a brief touchdown about six to seven miles north of Aledo on Farmer Road. The tornado was on the ground for about a minute as it moved due east. Power flashes were reported in association with the tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
23 minutes of warning. NWS FWD issued a tornado warning for this county at 23:57 UTC, 23 minutes before the tornado touched down, in force until 00:45 UTC.
The county was under a severe thunderstorm watch, issued at 20:00 UTC and running to 02:04 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 15:00 UTC | 23:00 UTC | Wind Advisory | FWD |
| 20:00 UTC | 02:04 UTC | Severe Thunderstorm Watch | FWD |
| 23:16 UTC | 00:15 UTC | Severe Thunderstorm Warning | FWD |
| 23:22 UTC | 00:00 UTC | Tornado Warning | FWD |
| 23:57 UTC | 00:45 UTC | Tornado Warning | FWD |
| 00:42 UTC | 01:30 UTC | Severe Thunderstorm Warning | FWD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:42 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at Apr 17, 6:32 PM CDT, 48 minutes earlier.
Area forecast discussion, Apr 17, 6:32 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 632 PM CDT THU APR 17 2008 .AVIATION... 632 PM CDT THUNDERSTORMS APPROACHING METRO TAF SITES. CHOSE TO INTRODUCE VCTS AT 0030Z TO AVOID INITIAL PREVAILING CONDITION. LINE WILL AFFECT SITES FOR AROUND 2 HOURS. WIND REPORTS FROM STORMS HAVE BEEN RATHER PALTRY...EXPECT BULK OF WIND GUSTS AT METRO TAF SITES TO BE 35KTS OR LESS FROM NW AS OUTFLOW PRECEDES STORMS AND EFFECTIVE COLD FRONT TRAILS CONVECTION. DRYLINE CONVECTION HAS BEGUN EAST OF SAN ANGELO... AND WILL IMPACT WACO LATE IN THE EVENING. COLD-AIR STRATUS BANK IS CURRENTLY WELL BEHIND THE FRONT ACROSS PANHANDLE. MVFR CIGS LIKELY LATE TONIGHT...AND WILL GRADUALLY LIFT AFTER DAYBREAK AS FRONTAL LAYER DEEPENS...SCATTERING BY LATE MORNING. 25 && .UPDATE... 545 PM CDT THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 6 PM. #58 && .PREV DISCUSSION.. 231 PM CDT RATHER WEAK THUNDERSTORM SET-UP (FOR APRIL) IS IN PLACE ACROSS NORTH TEXAS AND EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE NORTHWESTERN COUNTIES IN THE NEXT HOUR OR SO. THE UPPER LEVEL TROUGH IS SLOWLY DIGGING SOUTHEAST ACROSS THE NATIONS MID SECTION WHILE THE FRONT IS CURRENTLY NEAR A LINE FROM LAWTON TO GRAHAM TO SWEETWATER. DEW POINTS ACROSS THE AREA ARE IN THE MID TO UPPER 50S WITH A FEW SITES IN THE LOWER 60S. PERSISTENT CLOUD COVER HAS INHIBITED MUCH SURFACE HEATING TODAY...ALTHOUGH SOME BREAKS ARE NOTED IN VISIBLE SATELLITE. THESE TWO FACTORS WILL RESULT IN WEAK SBCAPE VALUES. THE STRONG CAP EVIDENT ON THE 12Z FWD SOUNDING WILL CONTINUE TO ERODE AS THE COLD FRONT AND UPPER LEVEL TROUGH MOVE CLOSER AND LIFT INCREASES. UNIDIRECTIONAL SHEAR SUGGESTS THUNDERSTORMS WILL ORGANIZE INTO A LINEAR SYSTEM AS THE FRONT MOVES EAST. EXPECT THE LINE OF CONVECTION TO REACH THE METROPLEX IN THE 5 PM TO 7 PM TIME FRAME. THE MAIN THREAT WILL BE LARGE HAIL...ALTHOUGH DAMAGING WINDS WILL BE POSSIBLE WITH SUFFICIENT DRY AIR AVAILABLE IN THE MID LEVELS. THE STORMS ARE EXPECTED TO BECOME ELEVATED THIS EVENING ONCE THE FRONT CATCHES UP TO THEM. MOST OF NORTH TEXAS HAS A VERY GOOD CHANCE FOR RAIN THIS AFTERNOON AND EVENING AS THIS SYSTEM SWEEPS THROUGH. BY TOMORROW MORNING...PRECIP SHOULD ONLY BE AFFECTING THE EASTERN COUNTIES AS THE SYSTEM MOVES OUT OF THE AREA. THIS WEEKEND LOOKS NICE WITH TEMPERATURES REACHING THE LOWER 80S BOTH SATURDAY AND SUNDAY. BY THE BEGINNING OF THE WORK WEEK A LARGE BOWLING BALL LOW WILL ROTATE INTO THE NORTHERN PLAINS AND ATTEMPT TO PUSH A COLD FRONT SOUTH AS IT DOES SO. MODELS STALL THE FRONT OUT OVER THE CENTRAL UNITED STATES AS THIS SYSTEM PIVOTS INTO CANADA. LOW RAIN CHANCES REMAIN IN THE FORECAST NEXT WEEK AS THIS FRONT WAVERS IN THE VICINITY OF THE RED RIVER. SH/13 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 50 68 50 81 59 / 80 10 0 0 0 WACO, TX 52 72 49 81 60 / 70 10 0 0 0 PARIS, TX 51 64 47 78 56 / 80 20 0 0 0 DENTON, TX 49 68 47 81 60 / 70 5 0 0 0 MCKINNEY, TX 52 69 47 79 57 / 80 10 0 0 0 DALLAS, TX 50 71 52 81 61 / 80 10 0 0 0 TERRELL, TX 55 67 49 79 57 / 80 20 0 0 0 CORSICANA, TX 55 68 49 79 58 / 80 20 0 0 0 TEMPLE, TX 55 71 48 80 57 / 80 10 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 58/25 09/91/13/77
Hazardous weather outlook, Apr 17, 6:00 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 600 PM CDT THU APR 17 2008 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181100- ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA- DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON- HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS- LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO- PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT- WISE-YOUNG- 600 PM CDT THU APR 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TONIGHT... THUNDERSTORMS WILL AFFECT MUCH OF NORTH TEXAS THIS EVENING AND OVERNIGHT...IN ADVANCE OF A COLD FRONT. SOME OF THESE STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THUNDERSTORMS WILL CONTINUE INTO FRIDAY MORNING...ENDING BY MIDDAY. THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS MONDAY AFTERNOON THROUGH THURSDAY. A FEW OF THE STORMS MAY BECOME SEVERE... WITH A THREAT OF LARGE HAIL AND DAMAGING WINDS. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS EVENING ALONG AND NORTHWEST OF A LINE FROM GOLDTHWAITE...TO DALLAS/FORT WORTH...TO SHERMAN/DENISON. SPOTTER ACTIVATION IS ANTICIPATED ACROSS THE REMAINDER OF NORTH TEXAS FROM LATE EVENING THROUGH THE OVERNIGHT HOURS. 26/25
In the hours before
Local storm report, Apr 17, 6:41 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
641 PM CDT THU APR 17 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 1 SE MINERAL WELLS 32.81N 98.07W
04/17/2008 E2.50 INCH PALO PINTO TX AMATEUR RADIOSpecial weather statement, Apr 17, 6:50 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
650 PM CDT THU APR 17 2008
TXZ118-180015-
TARRANT TX-
650 PM CDT THU APR 17 2008
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN TARRANT COUNTY
AT 650 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM WITH ROTATION AND A HISTORY OF VERY LARGE HAIL 8
MILES NORTHWEST OF WEATHERFORD...MOVING EAST AT 33 MPH.
BASEBALL HAIL AND WIND GUSTS TO 60 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM CONTINUES ON ITS TRACK...WARNINGS MAY BE NEEDED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR NORTH CENTRAL TEXAS. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY MORNING FOR NORTH
CENTRAL TEXAS.
LAT...LON 3300 9733 3299 9732 3299 9704 3298 9703
3271 9703 3271 9704 3271 9754 3300 9754
TIME...MOT...LOC 2350Z 253DEG 28KT 3283 9787
77/TLDLocal storm report, Apr 17, 6:51 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
651 PM CDT THU APR 17 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL ALVORD 33.36N 97.69W
04/17/2008 M1.25 INCH WISE TX LAW ENFORCEMENTSpecial weather statement, Apr 17, 7:01 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
701 PM CDT THU APR 17 2008
TXZ130-131-180030-
HOOD TX-ERATH TX-
701 PM CDT THU APR 17 2008
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL ERATH COUNTY
NORTHERN HOOD COUNTY
AT 701 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 18 MILES NORTH OF STEPHENVILLE...MOVING EAST AT
40 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE GRANBURY...LIPAN AND OAK
TRAIL SHORES.
PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR NORTH CENTRAL TEXAS. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY MORNING FOR NORTH
CENTRAL TEXAS.
LAT...LON 3251 9806 3252 9805 3254 9805 3255 9763
3244 9762 3236 9824 3251 9828
TIME...MOT...LOC 0001Z 256DEG 35KT 3247 9816
77/TLDLocal storm report, Apr 17, 7:04 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
704 PM CDT THU APR 17 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL 3 E COOL 32.80N 97.96W
04/17/2008 E1.75 INCH PARKER TX AMATEUR RADIO
GOLFBALL SIZE HAIL REPORTED ON HWY 180Local storm report, Apr 17, 7:05 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
705 PM CDT THU APR 17 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL 1 N WEATHERFORD 32.77N 97.77W
04/17/2008 E1.75 INCH PARKER TX AMATEUR RADIO
GOLFBALL HAIL REPORTED JUST NORTH OF DOWNTOWN
WEATHERFORDThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 00:00Z
0.3 hours before the tornado, 30 km from the path. April 18, 2008.
- Mixed-layer CAPE
- 822 J/kg
- Mixed-layer CIN
- -19 J/kg
- Surface CAPE
- 1421 J/kg
- Mixed-layer LCL
- 1439 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.8
- 0-3 km lapse rate
- 8.2 K/km
Fort Worth, TX (KFWD), 12:00Z
11.7 hours after it, 30 km from the path. April 18, 2008.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -107726 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -188 m²/s²
- 0-3 km storm-relative helicity
- -101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.0 K/km
The radar
The Dallas/Ft Worth radar (KFWS), 34 km away, was scanning. The volume nearest the touchdown began at 00:21 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:16 UTC | HAIL 0.88 | Lake Bridgeport | Wise, TX | |
| 23:24 UTC | HAIL 2.75 | 1 N Mineral Wells | Palo Pinto, TX | BASEBALL SIZE HAIL REPORTED JUST NORTH OF MINERAL WELLS |
| 23:38 UTC | HAIL 2.5 | 1 Se Mineral Wells | Palo Pinto, TX | |
| 23:54 UTC | HAIL 1.75 | 3 E Cool | Parker, TX | GOLFBALL SIZE HAIL REPORTED ON HWY 180 |
| 00:01 UTC | HAIL 1.75 | 1 N Weatherford | Parker, TX | GOLFBALL HAIL REPORTED JUST NORTH OF DOWNTOWN WEATHERFORD |
| 00:25 UTC | TORNADO | 6 N Aledo | Parker, TX | TRAINED STORM SPOTTER REPORTED TORNADO TOUCHDOWN 6-7 MILES NORTH OF ALEDO. |
| 00:42 UTC | HAIL 1 | 6 Nne Granbury | Hood, TX | |
| 00:49 UTC | HAIL 1 | 7 S Reno | Parker, TX | |
| 01:04 UTC | HAIL 1.75 | River Oaks | Tarrant, TX | COVERING THE GROUND. |
| 01:07 UTC | HAIL 1.75 | Fort Worth | Tarrant, TX | AT UNIVERSITY DR. AND WHITE SETTLEMENT RD. |
| 01:10 UTC | HAIL 1 | Fort Worth | Tarrant, TX | NWS EMPLOYEE REPORTED 1 INCH HAIL IN DOWNTOWN FORT WORTH. |
| 01:22 UTC | TSTM WND GST 60 | Crowley | Tarrant, TX | |
| 01:24 UTC | TSTM WND GST 65 | 1 S Haslet | Tarrant, TX | |
| 01:27 UTC | FLASH FLOOD | Fort Worth | Tarrant, TX | CARS STALLED IN HIGH WATER AT THE INTERSECTION OF BRYANT IRVIN AND I-20. |
| 01:28 UTC | HAIL 1.25 | Burleson | Johnson, TX | |
| 01:38 UTC | HAIL 1.25 | Euless | Tarrant, TX | |
| 01:40 UTC | FLASH FLOOD | Fort Worth | Tarrant, TX | ONE FOOT DEEP WATER AT MEACHAM BLVD AND OLD DENTON ROAD. |
| 01:45 UTC | HAIL 1.5 | 4 Ne Glen Rose | Somervell, TX | |
| 01:55 UTC | HAIL 1 | Mansfield | Tarrant, TX | |
| 02:07 UTC | TSTM WND GST 60 | 4 Nw Cedar Hill | Dallas, TX | NWS MET ESTIMATED 60 MPH WINDS ON THE NORTH SIDE OF JOE POOL LAKE |
| 02:09 UTC | TSTM WND GST 60 | 4 Se Cleburne | Johnson, TX | SOUTH OF SANDFLAT |
| 02:14 UTC | FLASH FLOOD | Irving | Dallas, TX | HIGH WATER RESCUE AT IRVING MALL |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.